News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Obstetrics

Question: When to take pregnancy test? Plan B more than once in cycle


 _Jayla_ - Mon Apr 13, 2009 1:13 am

Hello,

I am 21yrs old and I have been sexually active for a while now. I am trying to start a more reliable method of birth control than Plan B... I am waiting for my period so that I can start the ring, but am getting worried that it may not come, and I have no idea when to expect it (if I don't know when to expect another period, how will I know I missed it and might be pregnant?). The situation has been getting a little out of hand lately and background is fairly long so I will use point form (also, sorry for such a detailed description of my sex life... but that is what makes it so confusing!):

-had a normal/regular period March 13, usual amount of bleeding for 5 days, then 2 days of spotting (this is normal for me)
-sex on March 21st, unprotected but he did not ejaculate
-March 22, took Plan B because I was worried
-very heavy bleeding began on March 27 and lasted 2 days, with spotting for about 4 days after
-I wasn't sure if it was actually my period because I had been expecting it to come around the 3rd week of April (and flow was heavier and lasted less time than normal).
-unprotected sex again March 27, again he did not ejaculate in me. I was worried and confused and called a pharmacist to ask if I should take Plan B again - she said that because the last period was at such an unexpected time and we are not sure what was going on, I should take it again to be safe so I took plan B again on March 28
-fooled around again on March 29, though he did not ejaculate in me, there is a possibility of pre-ejaculate or ejaculate from other surfaces coming into contact with me.
-April 3rd, had sex with condom
-April 9, no condom, he did not ejaculate in me but again there is a possibility of pre-ejaculate or ejaculate from other surfaces/contact after ejaculation coming into contact with me
-got worried again because of such prolonged exposure to pre-ejaculate/contact after he finished so took Plan B on April 10
-Apr 11, sex with condom, though it was not perfect use of condoms and some exposure may have happened.

So, I understand that this makes me seem VERY irresponsible! I definitely regret a few of the things I have done in the past month and have talked with my boyfriend about abstaining from sex for now until I know what is happening with my body. I understand Plan B can mess with your cycle (especially with repeated use like this) and I don't know when to expect another period. As a student at university, it's also exam time (i.e. a very stressful time of year) and I have missed my period every September (back to school month) since I started my degree, but not usually during finals. On top of my exams, worrying about pregnancy has also been incredibly stressful and could be affecting my period. I figured that taking a pregnancy test would be able to help me figure out if a missing period is due to stress/Plan B vs. pregnancy but I don't know how long to wait to take one or when to expect another period - most pregnancy tests tell you when to take them based on the date of your next expected period and I have no idea when that would be now!

I am so confused... any help/advice would be wonderful. Since the first period listed in March, I have also been tracking any period/PMS related symptoms and my sleep, exercise, diet and stress levels as well as any side effects I believe were due to taking Plan B. I also began to monitor my cervical discharge about a week ago, to see if I could figure out if I was ovulating or not. If you think any of this information would be relevant and helpful to you, I will be glad to provide it.
 Debbie Miller, RN - Thu Apr 16, 2009 7:32 pm

User avatar Hello,
I understand your frustration but it would be impossible to say how the repeated used of plan B may affect your hormone levels. It is typical for this to mess up your cycles, as you said, so you have to just wait it out at this point, I'm afraid.

The withdrawal method is somewhat effective - better than ejaculating in the vagina - but of course not perfect. But, with the extra hormones and bleeding I would not immediately think pregnancy here. Of course you can take tests every week as long as you are concerned. Taking this approach will definitely delay your ring use if you need to have a regular period in order to get it.

Most women get a positive result at 9 or 10 days past ovulation. Since you do not know when you ovulated, you could base your test on the dates of sex since you would have ovulated near that time in order to be pregnant. For instance, having sex on April 11; if conception occurred you should be able to get a positive test by about April 21. But, my gut feeling would be that it is unlikely since you had just taken plan B the day before and would have had a high level of hormones in your body at that time.

You are correct that you may have stress-induced period delays as well so anything you can do to try and relax would be good. But I'm afraid you won't be able to rely on a predicted period date because of the plan B use. Talk to your doctor about your desire to get the Nuvaring and that you are having trouble getting a normal period first. The usual reason for having the period is to verify you are not pregnant. If you take a test in 10-14 days after having sex and it is negative, you could be pretty confident you are not pregnant and could use the ring.

You definitely need to use something besides plan B which was never intended to be a regular contraceptive method.

Best wishes.
 _Jayla_ - Fri Apr 17, 2009 7:15 pm

Thank you very much for the advice!

I just have another quick question for you. On Apr 15th, I started bleeding but it was fairly light, and a little weird: I needed only a panty liner but when I would sit down to go to the bathroom, it flowed like a real period (it would literally pour out... and was much thinner than usual) I thought this might be the beginning of my period and was hoping it would become heavier but instead it got lighter and ended today (Apr 17).

The Plan B info sheet mentions both spotting between periods or changes in your periods (lighter or heavier and differences in lengths of cycles, etc) as side effects. I wanted to ask you what they mean by "spotting" exactly - how much or how little do they mean? Do you think that this may have been a light period or just spotting?

This was 20 days after the start of my last (irregular) period on Mar 27th, and 5 days after my last Plan B dose.
 Debbie Miller, RN - Fri Apr 24, 2009 4:35 pm

User avatar Hi,
Every woman is different so we can't say exactly what is a little, what is "spotting" or even "heavy" or "light" - basically we can only say it may be altered - different than usual for that woman. And, this potent hormone can affect you for a little while but again this will vary with the person. Try to just wait it out without worrying excessively - that can also alter your cycle.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here